Dense Fog, Edwards
- When
- December 17, 6:00 PM CST to 10:00 PM CST
- Where
- Edwards forecast zone
- Reported by
- AWOS
- Coordinates
- 38.417, -88.053 (the zone’s center; the record gives no point)
Widespread dense fog reformed after dark over snow-covered areas, mainly along and north of a line from Pinckneyville to Benton to Carmi. The fog lifted once winds increased from the south late in the evening.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog reformed after dark over snow-covered areas, mainly along and north of a line from Pinckneyville to Benton to Carmi. The fog lifted once winds increased from the south late in the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 17, 2:57 PM CST, 3 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 257 PM CST MON DEC 17 2007 .SHORT TERM /TONIGHT THROUGH THURSDAY/... THE PERSISTENT FREEZING FOG AND LOW CLOUDS OVER SE IL AND SW IN IS FINALLY SHOWING SIGNS OF DIMINISHING AND ADVECTING SLOWLY NE. FOR NOW...DO NOT PLAN ON A MENTION IN THE GRIDS FOR TONIGHT...IN THE HOPES THAT WINDS WILL REMAIN LIGHT SW. BUT THIS AREA MAY NEED TO BE MONITORED AGAIN SINCE CURRENT TEMP/DEW POINTS SPREADS ARE SMALL. OTHERWISE...ONLY A FEW HIGH CLOUDS EXPECTED. TEMPS AGAIN WILL BE TRICKY. THE VERY LIMITED LEFT OVER SNOW ACROSS THE NORTH 1/3...AND VARIATION OF LATE AFTERNOON TEMPS WILL RESULT IN A TOUGH MIN TEMP FORECAST TONIGHT. WENT AT OR BELOW COLDEST GUIDANCE...AND ESPECIALLY ACROSS THE NORTH. HIGH PRESSURE WILL SHIFT EAST OF THE REGION TONIGHT THROUGH TUESDAY. THIS WILL ALLOW A MILDER SW FLOW TO PICK UP. CLOUDS ARE EXPECTED TO INCREASE AS WELL...AS THE MODELS CONTINUE TO MOVE A VERY SUBTLE MID LEVEL WAVE EAST INTO THE AREA FROM THE CENTRAL PLAINS. THE WAVE SHOULD MOVE ACROSS THE FA LATE TUESDAY AND EARLY TUESDAY NIGHT. MODEL QPF AND DEEP LAYER MOISTURE REMAINS INADEQUATE ENOUGH TO PRECLUDE ANY INTRODUCTION OF SLIGHT CHANCE POPS INTO THE FORECAST TUE NIGHT / WED TIME FRAME. HOWEVER WILL CONTINUE TO MONITOR IN CASE THE MODELS MOISTEN UP...OR THE WAVE ENDS UP BEING SLIGHTLY STRONGER THAN EXPECTED. THIS WAVE WILL TRACK QUICKLY OFF TO THE EAST. HOWEVER...WAITING IN THE WINGS...WILL BE THE NEXT WEATHER MAKER. THIS MID LEVEL S/WV WILL MOVE RAPIDLY EAST FROM THE CENTRAL ROCKIES WED AFTERNOON TO THE MID MISSISSIPPI VALLEY REGION BY 12Z THURSDAY. WE HAVE USED A BLEND OF THE ECMWF...SREF AND NAM12 FOR THE SPEED AND LATITUDINAL PLACEMENT OF THIS FEATURE. PRIOR RUNS OF THE GFS WERE SIMILAR. HOWEVER THE NEW 12Z GFS DECIDED FOR WHATEVER REASON TO SHIFT THE TRACK OF THIS WAVE MUCH FURTHER SOUTH ACROSS THE ARKLATEX REGION. THE 12Z GFS WAS THROWN OUT BASED ON THIS RADICAL CHANGE. ANYWAY...THE END RESULT IS CHANCE OR LOW END LIKELY POPS FOR ALL RAIN/RAIN SHOWERS...SHIFTING FROM WEST TO EAST ACROSS THE FA WED NIGHT THROUGH THURSDAY. WILL ALSO CONTINUE WITH A SLIGHT CHANCE THUNDER MENTION BASED ON ELEVATED INSTABILITY PROGS. WILL END POPS FROM WEST TO EAST THURSDAY NIGHT. .LONG TERM /FRIDAY THROUGH MONDAY/... THE MID LEVEL FLOW PATTERN WILL TRANSITION FROM QUASI-ZONAL TO A MORE AMPLIFIED REGIME LATE IN THE WEEK. WE WILL CONTINUE TO FOLLOW A BLEND OF THE ECMWF AND NCEP/GFS ENSEMBLE MEANS. THE GFS OPERATIONAL MODEL CONTINUES TO SUFFER FROM RUN TO RUN INCONSISTENCY AND APPEARS TO BE AN OUTLIER...REMAINING THE FASTEST OF THE MODELS WITH THE DEEPENING SURFACE LOW MOVING FROM THE PLAINS TO THE GREAT LAKES REGION OVER THE WEEKEND. SOME GOOD NEWS...THE 12Z GFS SEEMS TO HAVE COME MORE IN LINE WITH THE ECMWF FOR THIS WEEKEND/S SYSTEM. THE END RESULT WILL BE A CHANCE OF RAIN FROM WEST TO EAST FRIDAY NIGHT...WITH LOW END LIKELY POPS FOR SHOWERS SATURDAY...WHEN A CONSENSUS OF THE FAVORED MODELS MOVE A FRONT INTO THE REGION BY LATE SATURDAY. WITH SOME INSTABILITY SHOWING UP AS WELL...WENT AHEAD WITH A SLIGHT CHANCE THUNDER MENTION. THE FRONT SHOULD SHIFT EAST OF THE REGION SATURDAY NIGHT WITH LOW / MID TROP CAA TO FOLLOW. THEREFORE WILL GO WITH A R-/S- BLEND SATURDAY NIGHT. THE CAA WILL CONTINUE ON SUNDAY. THINK GUIDANCE MAY BE RUNNING A TAD TOO WARM. THEREFORE WENT A BIT UNDER GUIDANCE...AND LINGERED A SLIGHT CHANCE OF NON-SIGNIFICANT LIGHT SNOW OR FLURRIES THROUGH THE DAY SUNDAY FROM THE MISSISSIPPI RIVER EAST...DUE TO THE MODELS HOLDING ON TO DECENT LOW LEVEL RH...AND MID LEVEL CYCLONIC CURVATURE ASSOC WITH A CLOSED LOW OVER THE GREAT LAKES. WILL DRY THINGS OUT SUNDAY NIGHT AND MONDAY WITH HIGH PRESSURE TAKING OVER...AND WITH A LESSENING MID-LEVEL INFLUENCE RELATED TO THE CLOSED LOW. && .AVIATION... VFR CONDITIONS EXPECTED THROUGHOUT THE FORECAST. HIGH PRESSURE WILL KEEP SKIES MOSTLY CLEAR OVERNIGHT WITH SOME CIRRUS TOWARD SUNRISE...THEN BECOMING A THIN CIG BEFORE 18Z. LIGHT SOUTHWEST WINDS WILL INCREASE INTO THE 5 TO 10 MPH RANGE LATE TUESDAY MORNING && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && CN/KH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 517 PM CST MON DEC 17 2007 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-181130- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 517 PM CST MON DEC 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT A LARGE AREA OF DENSE FREEZING FOG WILL CONTINUE TO REDUCE VISIBILITIES TO UNDER A QUARTER MILE AT TIMES ALONG AND MAINLY NORTH OF INTERSTATE 64 IN SOUTHERN ILLINOIS AND SOUTHWEST INDIANA. SOME ICY PROBLEMS MAY ALSO DEVELOP. THE FOG WILL IMPROVE LATE THIS EVENING OR OVERNIGHT...AS SOUTHERLY WINDS DEVELOP. POINTS ALONG THE GREEN AND OHIO RIVERS ARE ABOVE FLOOD STAGE. REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SLIGHT CHANCE OF THUNDERSTORMS IS FORECAST THROUGHOUT THE QUAD STATE WEDNESDAY NIGHT AND THURSDAY...AND AGAIN SATURDAY. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME...BUT LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. A SLIGHT CHANCE OF LIGHT SNOW OR FLURRIES IS FORECAST THROUGHOUT THE QUAD STATE SATURDAY NIGHT AND SUNDAY. NO ACCUMULATION IS EXPECTED AT THIS TIME. SEVERAL POINTS ALONG THE GREEN AND OHIO RIVERS WILL REMAIN ABOVE FLOOD STAGE. REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DRS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1247 PM CST MON DEC 17 2007 ILZ075>078-INZ081-172130- JEFFERSON-WAYNE IL-EDWARDS-WABASH-GIBSON- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...FORT BRANCH 1247 PM CST MON DEC 17 2007 ...AREAS OF DENSE FREEZING FOG WILL PERSIST THIS AFTERNOON... AT 1240 PM...WEATHER SERVICE SPOTTERS CONTINUED TO REPORT AREAS OF DENSE FREEZING FOG FROM FAIRFIELD AND WAYNE CITY...EAST TO AROUND ALBION. TREATED ROADS WERE REPORTED TO BE IN GOOD SHAPE. THE FOG WILL PERSIST THROUGH MID AFTERNOON...DUE TO THE LACK OF WIND...AND COLD TEMPERATURES. SUB FREEZING TEMPERATURES ALONG WITH THE FOG MAY RESULT IN SOME SLICK SPOTS ON AREA ROADS...ESPECIALLY SECONDARY AND LESSER TRAVELED ROADS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1251 PM CST MON DEC 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM DENSE FOG WAYNE CITY 38.35N 88.59W
12/17/2007 WAYNE IL TRAINED SPOTTER
VISIBILITY REPORTED TO BE ROUGHLY 1/8TH OF A MILE IN
WAYNE CITY. TRAVEL CONDITIONS POOR DUE TO FOG ACROSS MUCH
OF WAYNE AND EDWARDS COUNTIES.
&&
CTNSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 517 PM CST MON DEC 17 2007 ILZ075>078-080>083-INZ081-082-180315- EDWARDS IL-FRANKLIN IL-GIBSON IN-HAMILTON IL-JEFFERSON IL-PERRY IL- PIKE IN-WABASH IL-WAYNE IL-WHITE IL- 517 PM CST MON DEC 17 2007 ...AREAS OF DENSE FREEZING FOG EXPANDING ACROSS THE INTERSTATE 64 CORRIDOR... EARLY THIS EVENING...DENSE FREEZING FOG WAS REPORTED AT MOUNT VERNON AND FAIRFIELD ILLINOIS. VISIBILITY WAS ONE QUARTER MILE OR LESS. THE DENSE FREEZING FOG WILL CONTINUE TO EXPAND IN COVERAGE THIS EVENING. MOST OF INTERSTATE 64 IN SOUTHERN ILLINOIS WILL BE AFFECTED. THE DENSE FOG WILL PRIMARILY FORM OVER SNOW COVERED GROUND...INCLUDING BENTON AND MCLEANSBORO ILLINOIS...AND PRINCETON INDIANA. TEMPERATURES WILL REMAIN WELL BELOW FREEZING...SO ANY MOISTURE THAT FORMS ON ROADS WILL BE ICE. IF YOU TRAVEL THIS EVENING...BE PREPARED FOR VERY POOR VISIBILITY AND SOME ICY PATCHES. BRIDGES AND OVERPASSES ARE ESPECIALLY VULNERABLE TO ICE. WHEN DRIVING IN DENSE FREEZING FOG...REDUCE YOUR SPEED AND LEAVE EXTRA DISTANCE BETWEEN VEHICLES. YORK
The national radar mosaic for the moment the first event began.
8 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65034, 65035, 65036, 65037, 65038, 65039, 65040, 65041.